Wednesday, February 18, 2009

To medicine or not to medcine

First, let me complain AGAIN regarding lack of sleep. Last night I took Jude with me, and went to bed about 10:30pm last night, only to wake up to him seizing about 12:30. We then went back to sleep, and he woke up at 3am.........to play. He didn't seize, no he just wanted to scoot around in his bassinet, and make as much noise as possible. He did take about 3 oz, but he still wanted to be awake. Finally, Jude fell back to sleep, and soon my alarm was going off at 6:30 for Emily to get up. I never fell back to sleep because Jude had another seizure so it's another day of about 3 hours of sleep. I am beginning to get sick, and I am sure it's because I am so tired. I walked in the office today, and couldn't remember the last day I had where we slept all night. I just walked straight to my office, and plopped into my chair. I need to go work out on lunch, but I am not sure how to muster the strength. I know I am being whiney.......but DAM* I am tired.

So last night when I was beginning to administer Jude's nightly medications my mind began to work through exactly what I was doing. I guess since I have finally grasped Jude's situation, and become accustomed to what we are doing, I am beginning to sort through the relevance of the meds. Each night we get a small bottle and put 1 ounce of pedialyte in it, and then add 6ml of phenobarbitol to it. When get three topamax capsules, and sprinkle the contents on to a spoon of carrots, peas, or applesauce for Jude. He is also currently on 5ml of amoxil due to his upper respiratory. So we give him his seizure medications knowing that within the hour they will make him drool, get sleepy, and stare a bit. So last night my mind raced through several different questions that I brought up to Mike.

1. Is the medication actually fending off other seizures that would be affecting Jude without the meds? We are still at 2 a day, and 2 during the night. So is anything actually working, and we just cannot tell? Would they be more frequent without the meds?

2. Is the medication delaying the inevitable with Jude? In other words if we will eventually lose him {GOD FORBID} are we just drugging him up instead of letting him be his self?

3. Without the medication would Jude's cognitive abilities return, and he could go a lot further than the doctors think? Would he smile more, laugh more, sit up, and hold his head up more?

4. There is no evidence that his seizures are destroying his abilities, but there is evidence the medication is destroying them. So which is worse?

So I have lots of questions regarding the medications. I tried to get Jude in with Children's in Dallas for a second opinion, but that was a NIGHTMARE! So our pediatrician did give us the number to a neurologist he highly recommends. I know our neurologist is one of the best around, but I am really struggling with the medication issues. I have said before that I could honestly see why the Travolta's pulled their son off his medications. If they are not working, and make your child into a zombie then why subject them to that. Also, the thing to keep in mind with Jude is he has cluster seizures. He doesn't fall down, and have 1 long seizure. His seizures are very long, but they have breaks. It looks like this ..... spasm, yelp, break, spasm, yelp, break, etc for 10-30 mins. So he has breaks to breathe so his oxygen level is not depleted, and that is what is so dangerous about most seizures. It doesn't mean his are any better, but it does take a little pressure off when he is having them.

So I am conflicted, and not sure the best route to take. I would like to leave all this in the hands of the doctors and just trust their judgement is best. Although, we have all learned through this journey that doctors are indeed only human.

7 comments:

Holly said...

Just my opinion and experience here....

When we finally took Caleigh off the Phenobarb she smiled and cooed within two days of doing it. My opinion....it's bad stuff and it has neurological side effects.

Phenobarb is a starter seizure med. It's the 'go-to' drug of choice in infants. Obviously Jude's seizures aren't going away with it so I would definitely ask for something different at this point.

Also look into the Ketogenic diet. It's very difficult and I don't know much about it, but it might be an option. You could also try a gluten free diet as well.

Also you might look into the book 'What to do about your brain injured child' I'm going to attend a lecture in April and 'they' believe that seizures have a lot to do with diet and that the meds actually may trigger some of the seizures.

My two cents, but it gives you options to look into.

Hope this helps!

Cjengo said...

Very interesting Holly, thank you for posting. I will be sure to check into everything you said. I am not happy with the phenobarb and topamax at all. So I appreciate your information. I have heard about the ketogenic diet, and I know there is formula available so that is on my list. :)

Jennifer said...

I have a friend that has a young son that suffered nervous system damage as a result of West Nile...she took him to the Mayo Clinic to get another opinion. I could give you her information if you want to talk about how she set all that up...

Rich said...

Though I can't comment much here, I will say that my nephew was on Dilantin, he took it for a very long time from toddler up to about age 8 or 10.

He had limited seizures and got them mostly when he was sick... My personal OP is that his mother drugged him up with too much... He has always been kind of 'slow' but, he's a very intelligent kid, and actually did better in school then his twin brother...

I DO feel that if he was not on so much Dilantin as a child, he may have not acted so slow as a child... Today, you can hardly tell.. (He's 19)...

Ellen said...

Hi. My heart literally hurts for you when I read about what you are going through. First, can you guys take turns with Jude at night, or at least once in a while, so you can get a good night's sleep?

Second: You need a second opinion on the meds, because even if doctors are human and can make mistakes dealing with medications, IMO, is still their domain. I do think phenobarb, in my experience, can make kids sluggish, maybe there are other alternatives, as Holly suggests? If Children's in Dallas is really the best place to go near you, then try to talk your way in again. I once talked my way into an appointment with a doctor who was booked up for months by getting ahold of the social worker who worked with him and telling our story. TRY it. By chance, a wonderful neurologist who worked with us when Max was born is now working for University of Texas. He is primarily a research neurologist, but I went ahead and emailed him to see if he any recommendations for you. A pediatric neuro is fine, but I think you need someone who specializes in seizures.
xo

Christine (GracieNAmeliasMommy) said...

My daughter Gracie had a perinatal ischemic stroke while in utero. We didn't know this until she was 3 days old. It was then we had to admit her into the NICU and she stayed for a Week to figure out what it was. Test after Test. They ended up putting her on Phenobarb. She was on it for 11 months and I know some people say its bad, but she has now been seizure free since she was 5 days old :) She is 2.5 now and not a sign of a stroke. Keep hope and know that you are wonderful parents doing all that you can for that little man. God has a plan and Jude is leading you :)

Cjengo said...

I wish the pheno worked for Jude, but it just doesn't. The topamax doesn't even seem to phase the seizures. So I am hoping Keppra will be our wonder drug